The Naked Scientists

The Naked Scientists Forum

Author Topic: Why do antipsychotic drugs cause weight gain?  (Read 8978 times)

Jennifer

  • Guest
Why do antipsychotic drugs cause weight gain?
« on: 27/09/2008 11:03:01 »
Jennifer asked the Naked Scientists:

Hi Naked Scientists! I have a question: I was just reading an article about anti-psychotic medications, and they were talking about significant weight gain as a common side effect. How do these drugs do this? Can these side effects help us better understand problems like obesity?

It's great to have Chris and Helen and Kat back, though Ben and Diana did a great job filling in!

Thanks a lot
Jennifer

p.s. I always have to laugh when I hear "Imagine listening to the Naked
Scientists in bed..." because I'm ALWAYS lying in bed when the guy says
that!

What do you think?


 

Offline RD

  • Neilep Level Member
  • ******
  • Posts: 8132
  • Thanked: 53 times
    • View Profile
Why do antipsychotic drugs cause weight gain?
« Reply #1 on: 28/09/2008 14:41:33 »
Weight gain could due to antipsychotics altering the metabolism...
http://www.sciencedaily.com/releases/2008/04/080407114614.htm

Inactivity caused by the sedative effect of antipsychotics could also result in weight gain.
 

The Naked Scientists Forum

Why do antipsychotic drugs cause weight gain?
« Reply #1 on: 28/09/2008 14:41:33 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums